Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Sternum tightness with sore spot appeared. What should be done to get relief?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5659 Questions
Question
Stomach muscles just below my sternum seen to tighten up and there is a spot just below my sternum which if I press is sore to the touch. The tightening is worse when I stand up like I have a pulled muscle. I usually don't feel anything when I lay down
Posted Tue, 26 Feb 2013 in Abdominal Pain
 
 
Answered by Dr. Grzegorz Stanko 22 minutes later
Hello!

Thank you for the query.

It is very hard to pull the muscle in this particular area however everything is possible. But most likely what you do press in this area is stomach. When you do stand up, the stomach is more exposed outside the ribs and it strings the tissues so it can hurt more. Any stomach disease (peptic ulcer, inflammation), pancreas disease, large intestine disease can cause such symptom.
I suggest you to perform some diagnostics. Abdominal ultrasound, full blood work, liver tests, amylase, bilirubin and urine analysis should be performed as well. Fecal occult blood tests should be done as well. If no findings in this tests, upper GI endoscopy should be done as well.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Sternum tightness with sore spot appeared. What should be done to get relief? 13 minutes later
Is is possible that I could have injured/torn the xiphoid process that goes from my sternum to my abdomen as the muscles from my sternum to my abdomen tighten and it feels like it is a muscular problem not an XXXXXXX problem
 
 
Answered by Dr. Grzegorz Stanko 10 minutes later
Hello!

It is possible for Xiphoid process injury if you do have an osteoporosis. If you are certain that this is the muscle pain you can try anti-inflammatory nonsteroidal drugs and see if this helps (Diclophenac 50 mg twice a day - should be taken with Omeprasole 20 mg once a day). If this will ease the pain and it will be improving you may assume that this is the muscle pain. If not, please follow mentioned diagnostics.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Sternum tightness with sore spot appeared. What should be done to get relief? 23 minutes later
If an osteoorosis is a bone problem I don't think I have that probem although I've never been tested. It is definetly a soft tissue problem - I really don't know what the Xiphoid process is but are the abdominal muscles attached to it. If it is that is probably my problem.
 
 
Answered by Dr. Grzegorz Stanko 5 minutes later
Hello!

Xiphoid process is just a thin part of the sternum. The abdominal muscles are only in little part attached to it, it does not have any important function however in some cases it can become painful (however it is very rare). It will be hard to exactly localize the source of your pain from my position. However it does not sound like something serious. So please try pain killers treatment and if it wont help, other possibilities should be considered.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor